Log in to post a reply
Jul 14, 2018 09:12AM
Thank you for your post. I was glad to know you enjoyed the photographs of the flowers.
It is good to know that you have caught up on reading the posts. I am glad to know that you find them useful.
Never be hesitant about posting and saying what you think, even if you feel that someone has already answered questions posed. All views are helpful and contribute to make the thread what it is. Two heads are always better than one.
It does take a very long time to recover from chemotherapy treatment and with your being just three weeks from your final chemotherapy you will be bound to be suffering from side effects. Your body has been flooded with very toxic drugs.
With reference to the peripheral neuropathy in the feet and hands, I fear that it will take a very long time for that to become tolerable and the information I have is that there is no cure. The nerves have been damaged. I am over thirteen years since diagnosis and a year less since I finished chemotherapy and I still have peripheral neuropathy in the feet. Mine does not bother me too much and it is a feeling of numbness and stiffness rather than pain. My oncologist, two podiatrists and my GP have all said there is no cure. From time to time I have my podiatrist test the feeling in my feet by prodding them with a needle while I keep my eyes closed. I feel absolutely nothing. The soles of my feet always feel as though they are very dry when, in fact they are well moisturised. I have not had this neuropathy in the hands.
I do hope if anyone has heard differently about neuropathy that they will post in and let us know. We need to keep the thread up to date and any new information needs to go into it.
I am very interested in all aspects of lymphoedema and feel that the best person to see is a lymphoedema specialist and for information a patient can do no better than read the most up to date book on it by a man who has devoted his career to it. The book is Let's Talk Lymphoedema – The essential guide to everything you need to know by Professor Peter Mortimer and Gemma Levine.
A lymphoedema specialist does much more than measure the arm and compare it to the good one. They do measure it but in very many places along the arm but they do a percentage of the arm affected. They also feel the arm to check the weight because it can become heavy because of the imbalance of fluid. They also weigh you because lymphoedema can make you put on weight because again of the imbalance of fluid due to a damaged lymph system. They show you the exercises to do to try to keep the lymph flowing and also how to do manual lymph massage.
All three breast cancer treatments can cause lymphoedema, be it surgery, chemotherapy or radiotherapy and it can come on at any time. Taxanes are the ones that I have been told cause lymphoedema. Incidentally taxanes are also the ones that cause neuropathy.
I must admit that the lymphoedema specialists have never mentioned stages to me and have never said that chances diminish after a certain number of years. I cannot really explain clearly what happened to me last year. all I can say is that my arm became swollen a few days after I had a flu injection in the other arm, the first injection in twelve years. I had a little lymphoedema just after I finished my treatment in 2006, but it did not amount to anything.
You probably know that you should not have any injections or have blood pressure taken in the affected arm.
The specialist also look at the affected arm because the skin has a certain look that it takes on because of the lymphoedema. They also look at it to make sure there is no infection because with lymphoedema you can get cellulitis which needs treatment with antibiotics.
Finally, I have read that lymphoedema can make your blood pressure go up.
You can see from all this that lymphoedema is no picnic and seems to be quite common and to have been dismissed for quite some time. GPs here, apparently, know very little about it.
I do hope we can all learn a lot more about lymphoedema when you have your class on July 26th.
I did post a diagram of the lymph system some time ago this year but I shall try to post another one. The lymph system is the cleansing system of the body and it is quite difficult when this cleansing system is impaired.
I do hope all will go well with you and that radiotherapy will start soon and then your treatment will be finished.
Have a good weekend.
Let your food be your medicine and your medicine be your food - Hippocrates B.C. 390 Preadjuvant chemo 3 months epirubicin, cyclophosphamide, 3 months docetaxel. Mastectomy RB Sentinel node pos Radiotherapy 3 weeks + boosters
6/20/2005, IDC, 6cm+, Grade 3, 1/7 nodes, ER-/PR-, HER2-
10/31/2005 Cytoxan (cyclophosphamide), Ellence (epirubicin), Taxotere (docetaxel)
5/16/2006 Lymph node removal: Right; Mastectomy: Right